Alert archive / Hawaii / Flash Flood Warnings in 2018
Flash Flood Warning 43, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Aug 24, 2018, 2:55 PM HST for Kalawao County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 24, 2018, 2:55 PM HST (00:55 UTC)
- Expired
- Aug 24, 2018, 5:45 PM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Kalawao County, HI
The radar
The Kamuela/Kohala Apt radar (PHKM), 78 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 0.9 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 883 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 486 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.3
The text
As transmitted.
024
WGHW50 PHFO 250055
FFWHFO
HIC009-250345-
/O.NEW.PHFO.FF.W.0043.180825T0055Z-180825T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
255 PM HST FRI AUG 24 2018
The National Weather Service in Honolulu has issued a
* Flash Flood Warning for...
The island of Maui in Maui County
* Until 545 PM HST.
* At 244 PM HST, radar showed that rainfall has spread into the
windward slopes of Haleakala from Huelo to Kipahulu. The Hana area
is especially vulnerable to flash flooding due to saturated
conditions from yesterday's rainfall. Piilani Highway on the south
slope of Haleakala also remains closed near Kaupo. Other low water
crossings on this highway will be at risk for flooding from Pahihi
Gulch to Kalepa Gulch.
* Locations in the warning include but are not limited to...
Haliimaile, Pauwela, Kipahulu, Makawao, Keokea, Kaupo,
Haiku-Pauwela, Huelo, Kula, Pukalani, Nahiku and Hana.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning may need to be extended beyond 545 PM HST if heavy rain
persists.
LAT...LON 2069 15600 2065 15605 2063 15614 2063 15622
2059 15630 2059 15637 2094 15636 2094 15625
2082 15611 2083 15609 2078 15599
$$
Kodama1 follow-up statement
152
WGHW70 PHFO 250235
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
435 PM HST FRI AUG 24 2018
HIC009-250345-
/O.CON.PHFO.FF.W.0043.000000T0000Z-180825T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maui HI-
435 PM HST FRI AUG 24 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM HST FOR THE
ISLAND OF MAUI IN MAUI COUNTY...
At 427 PM HST...heavy rainfall continues along the slopes of
Haleakala. The highest rates were 1 to 2 inches per hour between
Huelo and Keanae. A landslide has closed the Hana Highway near mile
marker 20. Rainfall is expected to continue over portions of east
Maui during the next several hours.
Locations in the warning include but are not limited to...
Haliimaile, Pauwela, Kipahulu, Makawao, Keokea, Kaupo, Haiku-Pauwela,
Huelo, Kula, Pukalani, Nahiku and Hana.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning may need to be extended beyond 545 PM HST if heavy rain
persists.
LAT...LON 2069 15600 2065 15605 2063 15614 2063 15622
2059 15630 2059 15637 2094 15636 2094 15625
2082 15611 2083 15609 2078 15599
$$
KodamaWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Aug 24, 12:15 PM HST, 2 hours 40 minutes earlier.
Area forecast discussion, Aug 24, 12:15 PM HST, 2 hours 40 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 1215 PM HST Fri Aug 24 2018 .SYNOPSIS... Hurricane Lane is forecast to move north slowly today, then gradually turn toward the west late tonight through Saturday, while passing near or just south of Oahu and Kauai. && .DISCUSSION... The 11 AM advisory from the Central Pacific Hurricane Center (CPHC) has Hurricane Lane 150 miles south of Honolulu moving north at 5 mph. Maximum sustained winds associated with Lane are 105 mph, which is a category 2 on the Saffir-Simpson Hurricane Wind Scale. Lane is forecast to continue on this track today as it moves near the islands. Lane is then forecast to gradually turn toward the west tonight, passing south of Oahu and Kauai through Saturday night. Weather over the main Hawaiian Islands will depend heavily on the strength and track of Lane. For additional details on hurricane regard to impacts, see the local statements issued with each advisory package. The next issuance will be around 5 PM this evening. A large area of very moist air associated with Lane lies over the main Hawaiian Islands. Radars and rain gages show widespread rain over the islands. The heaviest rain continues over the windward side of the Big Island with isolated thunderstorms there. Regardless of the track Lane takes, the atmosphere over the islands will remain very moist through at least Wednesday night. Widespread rain with periods of heavy showers will continue through then. The current foreast for Lane would keep winds generally out of the east, focusing the heaviest rain over windward areas. && .AVIATION... AIRMET Sierra for mountain obscuration is in effect for NE sections of the Big Island, Maui, Molokai, Oahu and Kauai. These conditions are likely to continue through Saturday. Heavy showers and isolated thunderstorms over NE sections of the Big Island and Maui and over waters within 40nm NE of those isladns will produce isolated IFR ceilings and visibilities. Conditions are forecast to spread gradually north and west over the next 12 to 24 hours. AIRMET Tango is in effect for moderate low level turbulence in areas south through west of the mountains of all islands and for strong surface winds from the Big Island to Molokai. Light rime icing is expected in layered clouds above FL200. The icing is expected to remain below AIRMET levels. && .MARINE... Hurricane Lane is currently slowly tracking north and is forecast to move very close to or over the leeward waters of the smaller islands today through Saturday. The latest radar imagery is showing heavy bands of rain moving into the coastal waters surrounding Maui County and Oahu Leeward waters. Heavy rain will continue to increase through the day today as Lane approaches. Surf will rapidly increase this afternoon along south facing shores of the smaller islands as Hurricane Lane approaches. Surf may reach historic levels this evening and tonight, thus a High Surf Warning is in effect across south facing shores of the smaller islands. Also, the latest observations from Honolulu Harbor is showing water levels running about 0.5 ft above the predicted tide levels. Increasing surf will further increase water levels and significant overwash along low-lying coastal areas and roads is possible, especially during high tide this afternoon. Increasing northeast to east winds will also bring large disorganized breakers to east facing shores through Saturday, so a High Surf Advisory is in effect for those areas. See the Coastal Hazard Message (HFOCFWHFO) for surf advisories and warnings and the Marine Weather Message (HFOMWWHFO) for marine warnings over the coastal waters. The Ocean Prediction Center will prepare the Offshore Waters Forecast for Hawaii. See the latest Collaborative Surf Discussion (SRDHFO) for more details on surf and swell from other sources. && .HFO WATCHES/WARNINGS/ADVISORIES... Hurricane Warning for Maui, Kahoolawe, Lanai, Molokai and Oahu. Tropical Storm Watch for Kauai and Niihau. Tropical Storm Warning for the Big Island. Flash Flood Watch through Saturday evening for all islands. High Surf Warning until 6 AM HST Saturday for Niihau-Kauai Windward-Kauai Leeward-Oahu South Shore-Waianae Coast-Molokai Leeward-Lanai Makai-Kahoolawe-Maui Leeward West-Maui Central Valley-Leeward Haleakala-Kona. High Surf Advisory until 6 PM HST Saturday for Oahu Koolau- Olomana-Molokai Windward-Maui Windward West-Windward Haleakala- South Big Island-Big Island North and East. Hurricane Warning for Kauai Channel-Oahu Leeward Waters-Kaiwi Channel-Maui County Leeward Waters-Maalaea Bay-Pailolo Channel- Alenuihaha Channel-Big Island Leeward Waters-Big Island Southeast Waters. Tropical Storm Watch for Kauai Northwest Waters-Kauai Windward Waters- Kauai Leeward Waters. Tropical Storm Warning for Oahu Windward Waters-Maui County Windward Waters-Big Island Windward Waters. && DISCUSSION and AVIATION...Donaldson/Lau/M Ballare MARINE...TS
In the hours before
Local storm report, Aug 24, 1:51 PM HST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HONOLULU HI
151 PM HST FRI AUG 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM HURRICANE KALIHI 21.33N 157.88W
08/24/2018 HONOLULU HI BROADCAST MEDIA
FIREFIGHTERS RESPONDED TO TWO HOMES WITH ROOF DAMAGE
BETWEEN 8 PM AUG 23 AND 630 AM AUG 24.
0900 AM HURRICANE MAKIKI 21.31N 157.84W
08/24/2018 HONOLULU HI BROADCAST MEDIA
HONOLULU FIRE DEPARTMENT REPORTED ROOF DAMAGE TO A HOME
IN MAKIKI SOME TIME BETWEEN 8 PM AUG 23 AND 630 AM AUG
24.
0900 AM HURRICANE NANAKULI 21.39N 158.16W
08/24/2018 HONOLULU HI FIRE DEPT/RESCUE
FIREFIGHTERS RESPONDED TO TWO HOUSES WITH ROOF DAMAGE IN
NANAKULI SOMETIME BETWEEN 8 PM AUG 23 AND 630 AM AUG 24.
0900 AM HURRICANE NANAKULI 21.39N 158.16W
08/24/2018 HONOLULU HI BROADCAST MEDIA
HECO RESPONDED TO POWER OUTAGE DUE TO A LARGE FALLEN
TREE.
0900 AM HURRICANE AINA HAINA 21.29N 157.75W
08/24/2018 HONOLULU HI BROADCAST MEDIA
HONOLULU FIRE DEPARTMENT RESPONDED TO HOUSE WITH ROOF
DAMAGE SOMETIME BETWEEN 8 PM AUG 23 AND 630 AM AUG 24.
0526 AM HURRICANE 3 SW KANEOHE 21.38N 157.82W
08/24/2018 HONOLULU HI LAW ENFORCEMENT
FALLEN TREES BLOCKING WILSON TUNNEL FOR KANEOHE BOUND
TRAFFIC.
1040 PM HURRICANE KAIMUKI 21.28N 157.81W
08/23/2018 HONOLULU HI UTILITY COMPANY
POWER OUTAGE DUE TO FALLING TREES AND BRANCHES ON POWER
LINES.
1021 PM HURRICANE 6 S PUKALANI 20.75N 156.34W
08/23/2018 MAUI HI UTILITY COMPANY
TREE AND UTILITY LINES DOWN.
1000 PM HURRICANE 15 SE MAKAWAO 20.70N 156.16W
08/23/2018 MAUI HI BROADCAST MEDIA
TREES AND UTILITY WIRES DOWN IN MULTIPLE LOCATIONS ON
OLINDA ROAD ABOVE SEABURY HALL.
1000 PM HURRICANE NANAKULI 21.39N 158.16W
08/23/2018 HONOLULU HI BROADCAST MEDIA
FENCE BLOWN DOWN STREET CHOPPED A GUAVA TREE DOWN.
0910 PM FLASH FLOOD HILO 19.70N 155.09W
08/23/2018 HAWAII HI EMERGENCY MNGR
HAWAII COUNTY CIVIL DEFENSE REPORTED EVACUATIONS AND
WATER RESCUES IN THE REEDS ISLAND AREA OF HILO DUE TO
FLASH FLOODING ON KAIULANI STREEET.
0755 PM HEAVY RAIN 10 W HILO 19.70N 155.24W
08/23/2018 E0.00 INCH HAWAII HI LAW ENFORCEMENT
SADDLE ROAD IN THE AREA OF THE 10.5 MILE MARKER ABOVE
HILO DUE TO A LANDSLIDE AND LARGE ROCKS ON THE ROAD.
CLEAN-UP CREWS ARE ENROUTE.
0753 PM NON-TSTM WND DMG MAKAWAO 20.86N 156.32W
08/23/2018 MAUI HI TRAINED SPOTTER
44MPH SUSTAINED WINDS...RAINFALL 1.01 SINCE 1200AM
THURSDAY MORNING. POWER LOSS AT 0807PM.
0718 PM HURRICANE LAHAINA 20.89N 156.67W
08/23/2018 MAUI HI COUNTY OFFICIAL
STRONG WIND CAUSING TREE BRANCHES TO FALL ONTO POWER
LINES. POWER OUTAGES REPORTED IN SOME AREAS OF MAUI.
0315 PM FLASH FLOOD 5 SW HILO 19.65N 155.14W
08/23/2018 HAWAII HI UNKNOWN
SKYWARN CALL SING 1515 REPORTED RESIDENT EVACUATING HOUSE
DUE TO FLOODING ON N. WILDER ROAD.
0310 PM FLASH FLOOD HILO 19.70N 155.09W
08/23/2018 HAWAII HI COUNTY OFFICIAL
WATER RESCUE UNDERWAY NEAR KAIULANI ST. WATER LEVELS ARE
RUNNING 5 FT.
1226 PM FLASH FLOOD 4 NE NAALEHU 19.12N 155.53W
08/23/2018 HAWAII HI COUNTY OFFICIAL
KAALAIKI ROAD IN THE KAU DISTRICT HAS BEEN CLOSED.
1130 AM FLASH FLOOD HANA 20.77N 155.99W
08/23/2018 MAUI HI EMERGENCY MNGR
MAUI COUNTY EMERGENCY MANAGERS REPORTED THAT WAINAPANAPA
ROAD, ULAINO ROAD, AND WAIKOLOA ROAD NEAR HANA ARE
CLOSED.
0926 AM FLASH FLOOD HAWI 20.24N 155.83W
08/23/2018 HAWAII HI COUNTY OFFICIAL
AKONI PULE HIGHWAY CLOSED AT MILE MARKER 24.
&&
ALMANZALocal storm report, Aug 24, 2:06 PM HST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
206 PM HST FRI AUG 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 AM HURRICANE 4 NW KANEOHE 21.45N 157.84W
08/24/2018 HONOLULU HI DEPT OF HIGHWAYS
CREWS RESPONDING TO DEBRIS ON LIKELIKE HIGHWAY BEFORE
KAHEKILI HIGHWAY.
&&
ALMANZAThe office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 2:16 PM HST | Flash Flood Warning | HFO | Kalawao | 3 hr |
| Aug 24, 3:40 PM HST | Flash Flood Warning | HFO | Hawaii | 6 hr |
| Aug 24, 5:18 PM HST | Flash Flood Warning | HFO | Kalawao | 9 hr |
| Aug 24, 8:51 PM HST | Flash Flood Warning | HFO | Hawaii | 6 hr |
| Aug 24, 9:04 PM HST | Areal Flood Advisory | HFO | Kalawao | 2 hr |
| Aug 24, 9:07 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Aug 25, 2:29 AM HST | Flash Flood Warning | HFO | Hawaii | 20 hr |
| Aug 25, 5:05 AM HST | Small Craft Advisory | HFO | 6 days | |
| Aug 25, 1:48 PM HST | Special Weather Statement | HFO | Kauai | 42 min |
Nearby
Flash Flood Warnings in Hawaii, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.